Tornadoes · United States · Oklahoma · 2012
EF1 tornado, Woodward to Mutual, Oklahoma, April 9, 2012
From Woodward to Mutual, this EF1 tornado ran 0.2 miles across Woodward County on April 9, 2012, touching down at 6:06 PM CDT and reaching 200 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 9, 2012
- Touchdown
- 6:06 PM CDT (23:06 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Woodward County
- Touchdown point
- 36.269, -99.273
- Lift-off point
- 36.269, -99.273
- Record number
- 1204091706-01
What the Weather Service recorded
Supercell thunderstorms developed over northwest Oklahoma during the mid-afternoon hours and moved southeast through the evening hours. Hail up to softball-size was reported over many areas of Woodward county. In addition, several weak tornadoes occurred near and south of Woodward, OK. The tornadoes were brief in duration, although one did produce some damage east of Sharon, OK. The more extensive damage occurred with the very large hail that ravaged most of the city of Woodward. The hail shattered numerous automobile and building windows, some of which caused injuries. Two injuries occurred as hail busted through car windows. Another injury occurred to a girl that was closing her storm shelter. She broke her wrist after being struck by tennis ball-size hail. The Mesonet site located 2 miles south-southwest of Woodward recorded an interesting drop in pressure as the supercell tornado moved nearby. The storms moved southeast with large hail becoming primary threat as they moved over Clinton, OK. Other thunderstorms developed over the Texas panhandle and moved into far southwest Oklahoma and adjacent portions of western north Texas. These storms moved over mainly rural areas of Hardeman Foard counties, with large hail likely occurring and wind gusts over 60 mph.
A number of storm chasers reported a tornado approximately 3 miles south-southwest of Woodward. No known damage occurred and the location is estimated.
A tornado was observed by spotters and storm chasers south of Woodward. A camper was rolled over, trees were uprooted and light damage occurred to a building.
Emergency management and a storm chaser reported a multiple-vortex tornado between Woodward and Sharon. No known damage occurred and the location of this tornado is estimated.
A storm spotter reported a tornado just NE of Sharon. No damage is known to have occurred and the location is estimated.
Numerous sources reported a tornado that developed east-southeast of Sharon. A 20x40 foot metal shed was destroyed and a roof was partially detached from a home.
Emergency management and a storm chaser video showed a tornado about 1 miles southwest of Mutual. No damage was known to occur and the location is estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 9, 2:28 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 9, 2:28 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 228 PM CDT MON APR 9 2012 .DISCUSSION... SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP NEAR A SFC LOW ALONG WITH ASSOCIATED DRYLINE AND WARM FRONT LATE THIS AFTERNOON/EVENING. SFC LOW WILL CONTINUE TO DEVELOP IN SW KANSAS/PANHANDLES THIS AFTERNOON WITH ASSOCIATED FRONTAL BOUNDARY EXTENDING TO THE EAST OF THE LOW ACROSS SOUTHERN KANSAS/NORTHERN OKLAHOMA BY EARLY EVENING. A DRYLINE IS ALSO EXPECTED TO EXTEND SOUTH ACROSS THE PANHANDLES. SHOWERS/THUNDERSTORMS WILL LIKELY DEVELOP NEAR THESES BOUNDARIES IN THE PANHANDLES/KANSAS LATE THIS AFTERNOON/EVENING AND MOVE INTO PARTS OF THE FA. THESE STORMS ARE THEN EXPECTED TO DEVELOP INTO ONE OR MORE COMPLEXES THAT MOVE SOUTHEAST ACROSS THE FA. INSTABILITY AND WIND SHEAR WITH STEEP LAPSE RATES WILL LEAD TO SOME SEVERE STORMS PRODUCING VERY LARGE HAIL AND DAMAGING WIND GUSTS. LOW LEVEL SHEAR WILL BE BETTER NEAR THE SFC LOW SO IF STORMS CAN REMAIN DISCRETE... A TORNADO OR TWO CAN NOT BE RULED OUT LATE THIS AFTERNOON/EVENING. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT AS LLJ STRENGTHENS. THE SFC FRONT WILL SLOWLY MOVE BUT REMAIN IN/NEAR THE FA OVER THE NEXT COUPLE OF DAYS CONTINUING THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK. MODELS SHOW UPPER RIDGE THAT IS OVER THE REGION WILL SHIFT EAST BY LATE THIS WEEK AS NEXT STORM SYSTEM MOVES ACROSS THE WESTERN U.S. THIS WILL LEAD TO A DRYLINE WEST OF OR IN THE FA LATE THIS WEEK INTO PART OF THE WEEKEND WITH SHOWERS AND THUNDERSTORMS REMAINING POSSIBLE. STRONG TO SEVERE THUNDERSTORMS WILL ALSO REMAIN POSSIBLE THIS WEEK INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 73 56 67 / 50 30 40 40 HOBART OK 58 72 57 72 / 60 50 50 40 WICHITA FALLS TX 59 79 61 76 / 60 50 40 40 GAGE OK 55 70 53 69 / 60 50 50 40 PONCA CITY OK 53 69 49 65 / 30 20 40 40 DURANT OK 61 76 58 70 / 40 30 30 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/25
Hazardous weather outlook, Apr 9, 12:00 PM CDT, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON APR 9 2012
OKZ004>048-050>052-TXZ083>090-101015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT MON APR 9 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR ALL OTHER
LOCATIONS.
LOCATION...
THE MODERATE RISK IS FOR WESTERN OKLAHOMA...APPROXIMATELY 50
MILES WEST AND EAST OF A LINE FROM WOODWARD TO ELK CITY TO ALTUS.
THE SLIGHT RISK IS FOR THE REMAINDER OF OKLAHOMA AND WESTERN NORTH
TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
THIS AFTERNOON THROUGH EARLY TUESDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.
DISCUSSION...
A SURFACE LOW WILL DEVELOP ACROSS THE PANHANDLE THIS AFTERNOON AS AN
UPPER LEVEL SHORTWAVE TROUGH MOVES OVERHEAD. LOW LEVEL MOISTURE
WILL INCREASE THIS AFTERNOON AS SOUTH WINDS STRENGTHEN ACROSS
WESTERN OKLAHOMA. SUFFICIENT LIFT...MOISTURE...INSTABILITY...AND
SHEAR WILL COMBINE TO INITIALLY PRODUCE SUPERCELLS ACROSS WESTERN
AND NORTHWESTERN OKLAHOMA DURING THE LATE AFTERNOON HOURS. THE
STORMS MAY THEN BECOME A COMPLEX AS THEY MOVE SOUTH AND SOUTHEAST
THROUGHOUT THE EVENING HOURS INTO SOUTHWESTERN OKLAHOMA AND
WESTERN NORTH TEXAS LATE MONDAY NIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS...ALTHOUGH A COUPLE OF TORNADOES
CAN NOT BE RULED OUT ESPECIALLY ACROSS THE MODERATE RISK AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MOST OF THE WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS EXTREME WESTERN OKLAHOMA AND EXTREME WESTERN NORTH
TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE
IS ALSO A SIGNIFICANT RISK OF SEVERE WEATHER AGAIN ON
THURSDAY...FRIDAY...AND SATURDAY ACROSS MOST OF OKLAHOMA...AND
NEAR THE RED RIVER IN WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.In the hours before
Local storm report, Apr 9, 5:04 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
504 PM CDT MON APR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 1 N WOODWARD 36.45N 99.39W
04/09/2012 E2.50 INCH WOODWARD OK EMERGENCY MNGR
0500 PM HAIL 2 N WOODWARD 36.46N 99.39W
04/09/2012 E4.25 INCH WOODWARD OK TRAINED SPOTTER
&&
NWS NORMANSpecial weather statement, Apr 9, 5:17 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT MON APR 9 2012
OKZ004-009-092245-
HARPER OK-ELLIS OK-
517 PM CDT MON APR 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND NORTH CENTRAL ELLIS
COUNTIES UNTIL 545 PM CDT...
AT 516 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM BUFFALO TO MAY...MOVING SOUTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
MAY AND SELMAN.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3655 9993 3685 9958 3681 9931 3661 9940
3659 9961 3656 9970
TIME...MOT...LOC 2216Z 295DEG 22KT 3678 9958 3663 9980
WRLocal storm report, Apr 9, 5:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT MON APR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL WOODWARD 36.43N 99.39W
04/09/2012 E4.25 INCH WOODWARD OK EMERGENCY MNGR
WINDOWS BROKEN OUT.
&&
NWS NORMANSpecial weather statement, Apr 9, 5:29 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT MON APR 9 2012
OKZ015-092300-
DEWEY OK-
529 PM CDT MON APR 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEWEY COUNTY
UNTIL 600 PM CDT...
AT 525 PM CDT...A CONFIRMED TORNADO WAS LOCATED BETWEEN SHARON AND
WOODWARD...MOVING SOUTH AT 25 MPH.
HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
LOCATIONS IMPACTED INCLUDE...
VICI...CAMARGO AND CESTOS.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.
LAT...LON 3616 9906 3600 9901 3597 9938 3614 9938
3616 9937
TIME...MOT...LOC 2225Z 338DEG 21KT 3634 9936
WRLocal storm report, Apr 9, 5:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT MON APR 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TORNADO 3 SSW WOODWARD 36.39N 99.41W
04/09/2012 WOODWARD OK STORM CHASER
THE TORNADO LASTED FOR LESS THAN A MINUTE AND HAS LIFTED.
&&
NWS NORMANSpecial weather statement, Apr 9, 5:51 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 551 PM CDT MON APR 9 2012 OKZ021-033-034-092315- HARMON OK-GREER OK-BECKHAM OK- 551 PM CDT MON APR 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HARMON...GREER AND BECKHAM COUNTIES UNTIL 615 PM CDT... AT 548 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TEXOLA... MOVING SOUTHEAST AT 30 MPH. OTHER STORMS...SOME SEVERE ARE LOCATED IN THE TEXAS PANHANDLE. THESE STORMS ARE ABOUT AN HOUR AWAY FROM ENTERING HARMON COUNTY NEAR MADGE AND MCKNIGHT. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... LOCATIONS IMPACTED INCLUDE... ERICK...TEXOLA...DELHI...VINSON AND MADGE. LAT...LON 3534 10000 3524 9956 3484 9968 3482 10000 TIME...MOT...LOC 2248Z 307DEG 27KT 3523 10002
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 12:00Z
11.1 hours before the tornado, 165 km from the path. April 9, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -45349 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.7 K/km
Lamont, OK (KLMN), 00:00Z
0.9 hours after it, 165 km from the path. April 10, 2012.
- Mixed-layer CAPE
- 944 J/kg
- Mixed-layer CIN
- -99 J/kg
- Surface CAPE
- 945 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.0
- 0-3 km lapse rate
- 6.0 K/km
The surface observations
West Woodward (WWR), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Vance AFB radar (KVNX), 115 km away, was scanning. The volume nearest the touchdown began at 23:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of April 9, 2012
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.